News: Involuntary dances

Monday 23 November 2009

Dancer Rita Marcalo is planning to have an epileptic fit on stage in a performance at Bradford Playhouse on 11 & 12 December. *Involuntary Dances*_will take place over 24 hours. Marcolo will stop taking the medication which keeps her epilepsy at bay and will be subjected to strobe lights and sleep deprivation in order to provoke a fit. She says: \“Epilepsy is an invisible disability. I want to raise awareness of it\” _ and the production is being billed as a study of the “conceptual and physical interfaces between dance, movement and epilepsy”. Rita Marcalo is artistic director of Leeds based company Instant Dissidence and lectures in dance at York St John University.

The charity Epilepsy Action has expressed concern about the performance and urged Marcalo not to do it – but she is supported by Arts Council England who have given nearly £14,000 towards her research project – of which *Involuntary Dances* _is the culmination. A spokesperson said that Marcalo is “an important artist whose work deserves to be seen”._

Allen Sutherland, also an artist who lives with epilepsy says in a Guardian blog: “I think what she’s doing is terrific – well-conceived, witty and thought-provoking. I love, for example, the idea that if she has a fit during the night the audience will be woken by a siren, so that they can film it on their mobile phones. Marcalo is drawing attention to the fact that on YouTube (and elsewhere) it’s easy to find mobile-phone footage of people having fits – mostly taken without their consent. Curious, isn’t it, that controversy should arise when a person with epilepsy consents to being filmed?” Read more : Guardian, 19 Nov 09

A neuropsychologist working with the National Society for Epilepsy, told The Times : “The upside is that it gets people talking about epilepsy, but the downside is that it’s being presented as a freaky type of entertainment as opposed to teaching people about seizures.

“The danger of coming off medication is that sometimes when you go back to the same level as before your seizures are not controlled any more. You play about with your medication at your peril.”
Read more in the Times, 20 Nov 09

More on Instant Dissidence

www.rhiz.eu/institution-17101-en.html

www.bradfordplayhouse.co.uk

What’s On